Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Great Falls, MT

June 25, 2004Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 25, 2004, 3:30 PM MDT for Lewis and Clark County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 3:30 PM MDT (21:30 UTC)
Expired
Jun 25, 2004, 4:00 PM MDT
In force
30 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 104 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS55 KTFX 252130
SVRTFX
MTC049-252200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA

* UNTIL 400 PM MDT

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF LINCOLN...OR ABOUT 34 MILES NORTHEAST OF DRUMMOND...AND   
  MOVING SOUTHEAST AT 10 MPH. HEAVY RAINFALL OF UP TO ONE THIRD OF   
  AN INCH IS ALSO POSSIBLE OVER THE BURN AREA JUST NORTH OF LINCOLN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINCOLN BY 350 PM MDT

LAT...LON 4710 11255 4700 11278 4691 11272 4702 11244

$$

COULSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:25 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 25, 2:25 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MDT FRI JUN 25 2004

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...NW FLOW ALOFT WILL
GRADUALLY WEAKEN THE FIRST PART OF THE WEEKEND AS AN UPPER RIDGE
APPROACHES FROM THE WEST. UPPER RIDGE SHOULD THEN MOVE OVER THE
FORECAST AREA ON SUNDAY WITH VERY WEAK SOUTHWEST FLOW ALOFT
DEVELOPING BY EARLY MONDAY. PREFER THE FASTER TIMING OF THE GFS
COMPARED TO THAT OF THE ETA WITH THE UPPER RIDGE AS THE GFS SEEMS
TO AGREE MORE WITH OTHER AVAILABLE MODELS. WILL CONTINUE TO BE
AFFECTED BY WEAK SHORTWAVES INTO SATURDAY NIGHT. WILL BE HARD TO
TIME THEM MORE THAN 12 HOURS IN ADVANCE. CONTINUED WITH SLIGHT
CHANCE TO CHANCE POPS OVER THE WESTERN ZONES THIS EVENING AS A
SHORTWAVE OR TWO WILL MOVE SOUTHEAST THROUGH THE AREA. ADDED SOME
POPS TO THE NORTHERN ZONES LATER TONIGHT AS A WEAK SURGE OF
CANADIAN AIR MOVES INTO THAT AREA. AS THIS SURGE AND ASSOCIATED
MOISTURE SPREADS SOUTH OVER THE PLAINS ON SATURDAY HAVE RAISED POPS
FROM INHERITED LEVELS. HAVE EVEN MENTIONED LIKELY POPS FOR THE
ROCKY MOUNTAIN FRONT AND SELECTED MOUNTAIN RANGES OF CENTRAL
MONTANA. AS UPPER RIDGE APPROACHES EXPECT PRECIPITATION CHANCES TO
DIMINISH BY EARLY SUNDAY. FOR SUNDAY AFTERNOON AND EVENING EVEN
THOUGH AREA WILL BE UNDER THE INFLUENCE OF THE UPPER RIDGE LOOKS
LIKE THERE WILL STILL BE SOME INSTABILITY OVER THE WESTERN ZONES.
FOR THAT REASON HAVE KEPT IN A CHANCE OF THUNDERSTORMS FROM THE
ROCKY MOUNTAIN FRONT DOWN TO SW MT. BLANK

LONG TERM...MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS CONTINUE TO
SHOW A PERSISTENT UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES WITH A
LOW NEAR THE WEST COAST OF CANADA. PATTERN KEEPS SOUTHWEST FLOW
ALOFT OVER MONTANA AND A WEAK PRESSURE GRADIENT AT THE SURFACE. KEY
TO WEATHER DURING THE COMING WEEK WILL DEPEND ON HOW UNSTABLE THE
AIRMASS BECOMES WITH AFTERNOON HEATING...AND IF THERE WILL BE ANY
SHORTWAVE ENERGY TO KICK OFF SOME CONVECTION. MODELS ARE PREDICTABLY
VARIABLE IN POSITION AND STRENGTH OF THESE SHORTWAVES...SO BEST BET
AT THIS TIME IS TO CONTINUE A BROAD-BRUSH CHANCE OF THUNDERSTORMS
MAINLY OVER MY WESTERN AND SOUTHWEST MOUNTAINS. GUIDANCE NUMBERS
CONTINUE TO BE ON THE WARM SIDE OF SEASONAL AVERAGES. IN CONJUNCTION
WITH OTHER MONTANA OFFICES...HAVE TWEAKED TEMPERATURES UP A FEW
DEGREES TOWARD THE END OF THE WEEK. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF TB 048/069 046/076 047 04353
    BBUUU 080/052 084/053 084/053 083/050 083 00000000000
CTB TB 049/068 043/073 046 04352
    BBUUU 077/051 081/052 078/050 081/048 078 00000000000
HLN EB 054/074 051/080 054 04432
    BUUUU 083/057 086/059 086/058 086/056 085 22333322002
BZN EB 047/073 046/077 049 04432
    BBBBB 076/052 080/051 082/049 083/047 082 22332222002
WEY BB 035/067 040/068 040 04544
    BBBBB 071/044 070/045 077/043 076/042 076 33222222002
DLN BB 046/076 048/078 047 04333
    BBUUU 079/050 081/051 082/049 082/047 080 33333322112
HVR BB 048/073 047/080 050 04230
    BBBBB 081/053 086/056 086/055 086/053 085 00000000000
LWT EB 044/066 045/073 046 04242
    BBBBB 080/052 083/053 081/052 082/049 083 00000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 25, 5:05 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT FRI JUN 25 2004

MTZ008>015-044>055-261105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:32 PM MDTFlash Flood WarningTFX118 min
Jun 25, 3:45 PM MDTFlash Flood WarningTFXLewis and Clark105 min
Jun 25, 4:05 PM MDTSevere Thunderstorm WarningTFXLewis and Clark25 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.